Wyoming, 2022Avalanche in Wyoming, March 12, 2022
March 12, 2022 · NWS CYS · 1 event in 1 county or zone
Avalanche occurred in the Sierra Madres within the Encampment River Wilderness resulting in the death of a snowmobiler.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Avalanche occurred in the Sierra Madres within the Encampment River Wilderness resulting in the death of a snowmobiler.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 12, 10:35 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 12, 10:35 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 AM MST Sat Mar 12 2022
.SHORT TERM...(Today through Monday)
Issued at 230 AM MST Sat Mar 12 2022
Winds are cranking out in the wind prone areas of southeast
Wyoming. Peak gust so far has been at Cooper Cove with 76 mph
reported.
Looks like the strongest winds are yet to come as Craig to Casper
850/700mb height gradients peak at 89/66 meters respectively at
12Z. So could see wind gusts up to 80 mph around Arlington over
the next several hours.
IR imagery showing some mountain wave activity over the Laramie
Range this morning. Will need to watch east Platte and the Laramie
Valley for possible inclusion into the wind warnings.
Craig to Casper gradients slowly ease through the day. Think
timing looks good for ending central Laramie County warning at 5
PM and the wind prone areas at 11PM. Depending on wind trends
though...may have to extend the wind prone warnings until 5 AM
Sunday.
Weak shortwave still on track to clip Carbon County Sunday as it
tracks from northwest Wyoming into western Colorado. Did up PoPs
for the Snowy and Sierra Madre Ranges as guidance is in pretty
good agreement with these two zones getting several inches of
snow. 700mb temperatures cold behind this system with -6 to -8C
across the CWA into Monday.
.LONG TERM...(Monday night through Friday)
Issued at 230 AM MST Sat Mar 12 2022
Tuesday...The flow aloft backs to zonal, allowing for a decent
warming trend with maximum temperatures in the 40s west, and mid 50s
to mid 60s east with 700 mb temperatures near 3 Celsius.
Wednesday...A shortwave trough aloft carves out across Wyoming with
its associated cold front passing by, producing a chance of lower
elevation rain, and mountain snow along with colder temperatures.
The trough looks progressive, so accumulations and QPF look minimal.
Thursday...As the trough aloft moves overhead and to our southeast,
rain will turn to snow in the lower elevations, with precipitation
chances decreasing from north to south. Temperatures look even
colder with 700 mb temperatures near -10 Celsius.
Friday...The flow aloft turns northwest with a slow warming trend as
700 mb temperatures rise to near -5 Celsius. This day looks dry with
limited low and mid level moisture.
&&
.AVIATION...(For the 18Z TAFS through Sunday morning)
Issued at 1035 AM MST Sat Mar 12 2022
Upper level ridge axis will push across the Front Range today and
tonight, resulting in warmer temperatures and partly cloud skies.
Very windy conditions will be the primary concern today, but winds
are expected to slowly diminish this afternoon through late this
evening. Some LLWS is possible mainly around KLAR and KBFF this
evening once surface winds decouple from the winds aloft.
HAZARDS/WEATHER TRENDS: VFR conditions expected today through
tonight with intervals of FEW-SCT mountain wave clouds around 10k
feet AGL. Very windy in and around KRWL, KLAR, KCYS until 00z Sunday
with gusts of 45 knots expected. Breezy across the western Nebraska
terminals with occasional gusts of 25-30 knots this afternoon.
&&
.FIRE WEATHER...
Issued at 230 AM MST Sat Mar 12 2022
Strong winds will continue for the wind prone areas of southeast
Wyoming today. Outside the wind prone areas...winds will be
elevated with gusts 40-45 mph likely. Fire weather concerns
minimal however...with a snow pack in place for all areas. Warming
temperatures next week will likely melt the snow pack at lower
elevations as temperatures climb into the 60s across the Nebraska
Panhandle and 50s in southeast Wyoming. More snow on Wednesday as
a cold front moves into the area.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ106-110-
116-117.
High Wind Warning until 5 PM MST this afternoon for WYZ118.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Mar 12, 5:37 AM MST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
537 AM MST Sat Mar 12 2022
WYZ106-110-116>118-131245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
537 AM MST Sat Mar 12 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect. Significant blowing snow could
produce near ground blizzard conditions with visibility reductions
to under one quarter mile at times.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow returns to the forecast for Wednesday next week when a cold
front moves through southeast Wyoming. Accumulations are possible.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103>105-107-109-111>115-131245-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
537 AM MST Sat Mar 12 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds and blowing snow will continue today and will start
to die down late tonight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow returns to the forecast for Wednesday next week when a cold
front moves through southeast Wyoming. Accumulations are possible.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-131245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
537 AM MST Sat Mar 12 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy to windy conditions expected today with some patchy
blowing snow possible in the morning.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow returns to the forecast for Wednesday next week when a cold
front moves through the Nebraska Panhandle. Accumulations are
possible.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 12, 8:34 AM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
834 AM MST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
03/12/2022 M66 MPH PLATTE WY DEPT OF HIGHWAYS
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
0812 AM NON-TSTM WND GST 8 S CHUGWATER 41.65N 104.85W
03/12/2022 M59 MPH LARAMIE WY DEPT OF HIGHWAYS
MESONET STATION WY40 7.5 S CHUGWATER
(WYDOT).
0822 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
03/12/2022 M62 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
0826 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
03/12/2022 M58 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
MBLocal storm report, Mar 12, 8:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
851 AM MST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM NON-TSTM WND GST 11 SE ARLINGTON 41.50N 106.05W
03/12/2022 M60 MPH ALBANY WY DEPT OF HIGHWAYS
MESONET STATION WY25 10.7 SE ARLINGTON
(WYDOT).
0846 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
03/12/2022 M65 MPH PLATTE WY DEPT OF HIGHWAYS
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
&&
MBLocal storm report, Mar 12, 9:53 AM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
953 AM MST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
03/12/2022 M61 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
0942 AM NON-TSTM WND GST 8 S CHUGWATER 41.65N 104.85W
03/12/2022 M62 MPH LARAMIE WY DEPT OF HIGHWAYS
MESONET STATION WY40 7.5 S CHUGWATER
(WYDOT).
&&
MBLocal storm report, Mar 12, 10:28 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
03/12/2022 M60 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
1022 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
03/12/2022 M67 MPH PLATTE WY DEPT OF HIGHWAYS
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
1022 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
03/12/2022 M67 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&
MBLocal storm report, Mar 12, 10:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM NON-TSTM WND GST 7 WSW WARREN AF BASE 41.11N 104.97W
03/12/2022 M60 MPH LARAMIE WY DEPT OF HIGHWAYS
MESONET STATION WY39 6.7 W WARREN AF BASE
(WYDOT).
&&
MBLocal storm report, Mar 12, 11:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1127 AM MST SAT MAR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
03/12/2022 M71 MPH PLATTE WY DEPT OF HIGHWAYS
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
1108 AM NON-TSTM WND GST 8 S CHUGWATER 41.65N 104.85W
03/12/2022 M61 MPH LARAMIE WY DEPT OF HIGHWAYS
MESONET STATION WY40 7.5 S CHUGWATER
(WYDOT).
&&
MBAvalanche, Sierra Madre Range
- When
- March 12, 12:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Avalanche occurred in the Sierra Madres within the Encampment River Wilderness where a snowmobiler was caught, buried, and killed. The avalanche was triggered by the snowmobiler attempting to climb a steep slope within forested terrain in the vicinity of Green Mountain and the South Fork of Miner Creek.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Florida, March 12, 20224 injured · $401,000 · EF1 · 15 events
- High Wind and Strong Wind in South Carolina, March 12, 2022$104,000 · 55 kt wind · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 12, 202255 events
- Tornadoes and Damaging Winds in Florida, March 12, 2022$7,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in Florida, March 12, 2022$13,000 · 50 kt wind · 22 events
- Winter Storm and Winter Weather in New York, March 12, 202227 events
- Blizzard and Winter Storm in Virginia, March 12, 202224 events
- High Wind and Strong Wind in North Carolina, March 12, 2022$27,000 · 56 kt wind · 3 events
- Damaging Winds and High Wind in North Carolina, March 12, 202275 kt wind · 23 events
- Strong Wind in Georgia, March 12, 2022$20,000 · 2 events
- Winter Storm and Winter Weather in Vermont, March 12, 202216 events
- Damaging Winds and High Wind in North Carolina, March 12, 202267 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008495.